Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Quad Cities, IA

May 14, 2003Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 1:34 PM CDT for Henry County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 1:34 PM CDT (18:34 UTC)
Expired
May 14, 2003, 2:15 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KDVN 141834
SVRDVN
ILC073-141915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS

* UNTIL 215 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTHEAST OF MORRISTOWN...OR 8 MILES NORTHWEST OF CAMBRIDGE...
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GENESEO BY 150 PM CDT.
   ATKINSON BY 215 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR NORTHWESTERN ILLINOIS.

LAT...LON 4145 9040 4132 9023 4128 8993 4157 8996

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:33 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, May 14, 4:33 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT WED MAY 14 2003

BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL
RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO
PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE
OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD
POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO
DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL
THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS.
SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW
LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE
NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD
BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT
ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP
DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS.

POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW.
BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE
NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, May 14, 5:00 AM CDT, 8 hours 34 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.

THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:59 PM CDTSevere Thunderstorm WarningDVNRock Island46 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningDVNHenderson55 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningDVNHancock60 min
May 14, 6:37 PM CDTTornado WarningDVNHenderson, McDonough43 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningDVNMercer, Warren42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.